alexa Stavudine toxicity in adult longer-term ART patients in Blantyre, Malawi.
Microbiology

Microbiology

Journal of Antivirals & Antiretrovirals

Author(s): van Oosterhout JJ, Mallewa J, Kaunda S, Chagoma N, Njalale Y,

Abstract Share this page

Abstract BACKGROUND: Stavudine is an effective and inexpensive antiretroviral drug, but no longer recommended by WHO for first-line antiretroviral regimens in resource-limited settings due to toxicity concerns. Because of the high cost of alternative drugs, it has not been feasible to replace stavudine in most adults in the Malawi ART programme. We aimed to provide policy makers with a detailed picture of stavudine toxicities in Malawians on longer-term ART, in order to facilitate prioritization of stavudine replacement among other measures to improve the quality of ART programmes. METHODS: Prospective cohort of Malawian adults who had just completed one year of stavudine containing ART in an urban clinic, studying peripheral neuropathy, lipodystrophy, diabetes mellitus, high lactate syndromes, pancreatitis and dyslipidemia during 12 months follow up. Stavudine dosage was 30 mg irrespective of weight. Cox regression was used to determine associations with incident toxicities. RESULTS: 253 patients were enrolled, median age 36 years, 62.5\% females. Prevalence rates (95\%-confidence interval) of toxicities after one year on stavudine were: peripheral neuropathy 21.3\% (16.5-26.9), lipodystrophy 14.7\% (2.4-8.1), high lactate syndromes 0.0\% (0-1.4), diabetes mellitus 0.8\% (0-2.8), pancreatitis 0.0\% (0-1.5). Incidence rates per 100 person-years (95\%-confidence interval) during the second year on stavudine were: peripheral neuropathy 19.8 (14.3-26.6), lipodystrophy 11.4 (7.5-16.3), high lactate syndromes 2.1 (0.7-4.9), diabetes mellitus 0.4 (0.0-1.4), pancreatitis 0.0 (0.0-0.2). Prevalence of hypercholesterolemia and hypertriglyceridemia increased from 12.1\% to 21.1\% and from 29.5\% to 37.6\% respectively between 12 and 24 months. 5.5\% stopped stavudine, 1.3\% died and 4.0\% defaulted during follow up. Higher age was an independent risk factor for incident peripheral neuropathy and lipodystrophy. CONCLUSION: Stavudine associated toxicities continued to accumulate during the second year of ART, especially peripheral neuropathy and lipodystrophy and more so at increasing age. Our findings support investments for replacing stavudine in first-line regimens in sub-Saharan Africa.
This article was published in PLoS One and referenced in Journal of Antivirals & Antiretrovirals

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords